Limit theorems for infinite-dimensional piecewise deterministic Markov processes. Applications to stochastic excitable membrane models

Martin Georg Riedler (Johannes Kepler Universität)
Michèle Thieullen (Université Pierre et Marie Curie)
Gilles Wainrib (Université Paris 13)


We present limit theorems for a sequence of Piecewise Deterministic Markov Processes (PDMPs) taking values in a separable Hilbert space. This class of processes provides a rigorous framework for stochastic spatial models in which discrete random events are globally coupled with continuous space dependent variables solving partial differential equations, e.g., stochastic hybrid models of excitable membranes. We derive a law of large numbers which establishes a connection to deterministic macroscopic models and a martingale central limit theorem which connects the stochastic fluctuations to diffusion processes. As a prerequisite we carry out a thorough discussion of Hilbert space valued martingales associated to the PDMPs. Furthermore, these limit theorems provide the basis for a general Langevin approximation to PDMPs, i.e., stochastic partial differential equations that are expected to be similar in their dynamics to PDMPs. We apply these results to compartmental-type models of spatially extended excitable membranes. Ultimately this yields a system of stochastic partial differential equations which models the internal noise of a biological excitable membrane based on a theoretical derivation from exact stochastic hybrid models.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-48

Publication Date: July 18, 2012

DOI: 10.1214/EJP.v17-1946


  • Acosta, Gabriel; Durán, Ricardo G. An optimal Poincaré inequality in $L^ 1$ for convex domains. Proc. Amer. Math. Soc. 132 (2004), no. 1, 195--202 (electronic). MR2021262
  • Adams, Robert A.; Fournier, John J. F. Sobolev spaces. Second edition. Pure and Applied Mathematics (Amsterdam), 140. Elsevier/Academic Press, Amsterdam, 2003. xiv+305 pp. ISBN: 0-12-044143-8 MR2424078
  • Arnold, Ludwig. Stochastische Differentialgleichungen. (German) Theorie und Anwendung. R. Oldenbourg Verlag, Munich-Vienna, 1973. 239 pp. MR0443082
  • Arnold, L.; Theodosopulu, M. Deterministic limit of the stochastic model of chemical reactions with diffusion. Adv. in Appl. Probab. 12 (1980), no. 2, 367--379. MR0569433
  • Austin, Tim D. The emergence of the deterministic Hodgkin-Huxley equations as a limit from the underlying stochastic ion-channel mechanism. Ann. Appl. Probab. 18 (2008), no. 4, 1279--1325. MR2434172
  • Billingsley, Patrick. Convergence of probability measures. Second edition. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1999. x+277 pp. ISBN: 0-471-19745-9 MR1700749
  • Blount, Douglas. Comparison of stochastic and deterministic models of a linear chemical reaction with diffusion. Ann. Probab. 19 (1991), no. 4, 1440--1462. MR1127711
  • Blount, Douglas. Law of large numbers in the supremum norm for a chemical reaction with diffusion. Ann. Appl. Probab. 2 (1992), no. 1, 131--141. MR1143396
  • Blount, Douglas. Limit theorems for a sequence of nonlinear reaction-diffusion systems. Stochastic Process. Appl. 45 (1993), no. 2, 193--207. MR1208868
  • Blount, Douglas. Density-dependent limits for a nonlinear reaction-diffusion model. Ann. Probab. 22 (1994), no. 4, 2040--2070. MR1331215
  • Blount, Douglas. Diffusion limits for a nonlinear density dependent space-time population model. Ann. Probab. 24 (1996), no. 2, 639--659. MR1404523
  • Bressloff, Paul C. Stochastic neural field theory and the system-size expansion. SIAM J. Appl. Math. 70 (2009/10), no. 5, 1488--1521. MR2578680
  • Buckwar, Evelyn; Riedler, Martin G. An exact stochastic hybrid model of excitable membranes including spatio-temporal evolution. J. Math. Biol. 63 (2011), no. 6, 1051--1093. MR2855804
  • Da Prato, Giuseppe; Zabczyk, Jerzy. Stochastic equations in infinite dimensions. Encyclopedia of Mathematics and its Applications, 44. Cambridge University Press, Cambridge, 1992. xviii+454 pp. ISBN: 0-521-38529-6 MR1207136
  • M. H. A. Davis. Lectures on Stochastic Control and Nonlinear Filtering. Springer, 1984.
  • Davis, M. H. A. Piecewise-deterministic Markov processes: a general class of nondiffusion stochastic models. With discussion. J. Roy. Statist. Soc. Ser. B 46 (1984), no. 3, 353--388. MR0790622
  • Davis, M. H. A. Markov models and optimization. Monographs on Statistics and Applied Probability, 49. Chapman & Hall, London, 1993. xiv+295 pp. ISBN: 0-412-31410-X MR1283589
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085
  • Evans, Lawrence C. Partial differential equations. Second edition. Graduate Studies in Mathematics, 19. American Mathematical Society, Providence, RI, 2010. xxii+749 pp. ISBN: 978-0-8218-4974-3 MR2597943
  • M. Falcke. On the role of stochastic channel behaviour in intracellular Ca^2+ dynamics. Biophys. J., 84:42--56, 2002.
  • F. H. Fenton and E. M. Cherry. Models of cardiac cell. Scholarpedia, 8(3):1868, 2008.
  • A. Genadot and M. Thieullen. Averaging for a fully coupled Piecewise Deterministic Markov Process in infinite dimension. arXiv:1109.6581, 2011.
  • A. L. Hodgkin and A. F. Huxley. A quantitative description of membrane current and its application to conduction and excitation in nerve. J. Physiol., 117:500--544, 1952.
  • Jacobsen, Martin. Point process theory and applications. Marked point and piecewise deterministic processes. Probability and its Applications. Birkhäuser Boston, Inc., Boston, MA, 2006. xii+328 pp. ISBN: 978-0-8176-4215-0; 0-8176-4215-3 MR2189574
  • Kallianpur, G.; Xiong, J. Diffusion approximation of nuclear space-valued stochastic-differential equations driven by Poisson random measures. Ann. Appl. Probab. 5 (1995), no. 2, 493--517. MR1336880
  • C. Koch. Biophysics of Computation. Oxford University Press, New York, 1999.
  • Kotelenez, Peter. Law of large numbers and central limit theorem for linear chemical reactions with diffusion. Ann. Probab. 14 (1986), no. 1, 173--193. MR0815964
  • Kotelenez, Peter. Linear parabolic differential equations as limits of space-time jump Markov processes. J. Math. Anal. Appl. 116 (1986), no. 1, 42--76. MR0837340
  • Kotelenez, Peter. Fluctuations near homogeneous states of chemical reactions with diffusion. Adv. in Appl. Probab. 19 (1987), no. 2, 352--370. MR0889941
  • Kotelenez, Peter. High density limit theorems for nonlinear chemical reactions with diffusion. Probab. Theory Related Fields 78 (1988), no. 1, 11--37. MR0940864
  • Kurtz, Thomas G. Solutions of ordinary differential equations as limits of pure jump Markov processes. J. Appl. Probability 7 1970 49--58. MR0254917
  • Kurtz, T. G. Limit theorems for sequences of jump Markov processes approximating ordinary differential processes. J. Appl. Probability 8 1971 344--356. MR0287609
  • Liu, Kai. Stability of infinite dimensional stochastic differential equations with applications. Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, 135. Chapman & Hall/CRC, Boca Raton, FL, 2006. xii+298 pp. ISBN: 978-1-58488-598-6; 1-58488-598-X MR2165651
  • B. Mélyk'uti, K. Burrage, and K. C. Zygalakis. Fast stochastic simulation of biochemical reaction systems by alternative formulations of the chemical langevin equation. J. Chem. Phys., 132:164109, 2010.
  • Métivier, Michel. Semimartingales. A course on stochastic processes. de Gruyter Studies in Mathematics, 2. Walter de Gruyter & Co., Berlin-New York, 1982. xi+287 pp. ISBN: 3-11-008674-3 MR0688144
  • Métivier, Michel. Convergence faible et principe d'invariance pour des martingales à valeurs dans des espaces de Sobolev. (French) [Weak convergence and the principle of invariance for martingales with values in Sobolev spaces] Ann. Inst. H. Poincaré Probab. Statist. 20 (1984), no. 4, 329--348. MR0771893
  • Pakdaman, K.; Thieullen, M.; Wainrib, G. Fluid limit theorems for stochastic hybrid systems with application to neuron models. Adv. in Appl. Probab. 42 (2010), no. 3, 761--794. MR2779558
  • Payne, L. E.; Weinberger, H. F. An optimal Poincaré inequality for convex domains. Arch. Rational Mech. Anal. 5 1960 286--292 (1960). MR0117419
  • Prévôt, Claudia; Röckner, Michael. A concise course on stochastic partial differential equations. Lecture Notes in Mathematics, 1905. Springer, Berlin, 2007. vi+144 pp. ISBN: 978-3-540-70780-6; 3-540-70780-8 MR2329435
  • Renardy, Michael; Rogers, Robert C. An introduction to partial differential equations. Second edition. Texts in Applied Mathematics, 13. Springer-Verlag, New York, 2004. xiv+434 pp. ISBN: 0-387-00444-0 MR2028503
  • M. G. Riedler. Approximation of stochastic hybrid systems. In Oberwolfach Reports, Report Nr. 40: Mini-workshop: Dynamics of Stochastic Systems and their Approximation. European Mathematical Society, 2011.
  • M. G. Riedler. Spatio-temporal Stochastic Hybrid Models of Excitable Biological Membranes. PhD thesis, Heriot-Watt University, 2011.
  • S. Stolze. Stochastic equations in Hilbert space with Lévy noise and their applications in finance. Master's thesis, Universität Bielefeld, 2005.
  • S. Swillens, P. Campeil, L. Combettes, and G. Dupont. Stochastic simulation of a single inositol 1,4,5-triphosphate-sensitive Ca^2+ channel reveals repetitive openings during 'blip-like' Ca^2+ transients. Cell Calcium, 23(5):291--302, 1998.
  • Vermes, D. Optimal control of piecewise deterministic Markov process. Stochastics 14 (1985), no. 3, 165--207. MR0800243
  • E. Zeidler. Nonlinear Functional Analysis and its Applications, Vol. 2. Springer, New York, 1990.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.